Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 5:33 PM EDT for Huntingdon County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 18, 2003, 6:00 PM EDT
- In force
- 27 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Huntingdon County, PA
The radar
The State College radar (KCCX), 28 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 182133 SVRCTP PAC061-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 533 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 600 PM EDT. * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHIPPLE DAM STATE PARK...OR 5 MILES SOUTHWEST OF STATE COLLEGE...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHIPPLE DAM STATE PARK AROUND 545 PM. MCALEVYS FORT AROUND 555 PM. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WIND GUSTS. WIND GUSTS MAY EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4079 7787 4069 7797 4059 7775 4069 7769 DEVOIR $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI JUL 18 2003 WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE AREA. COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF SCATTERED CONVECTION AHEAD IF IT. DYNAMICS REMAIN MARGINAL FOR SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED. CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER. HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF RAIN FOR TUE AND WED. FCSTID = 99 MDT 62 82 60 85 / 60 10 00 10 IPT 57 79 56 83 / 40 00 00 10 BFD 45 73 46 75 / 10 00 00 10 JST 55 75 56 77 / 70 00 00 10 AOO 56 77 56 81 / 70 00 00 10 UNV 55 78 55 81 / 50 00 00 10 SEG 59 80 57 84 / 60 10 00 10 LNS 64 82 62 86 / 60 10 00 10 THV 63 81 62 85 / 60 10 00 10 .CTP... PA...NONE. RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 13 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Local storm report, Jul 18, 4:19 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
419 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 AM DUBOIS PA WIND DAMAGE
07/18/03 CLEARFIELD MULTIPLE TREES DOWN -
SANDY TOWNSHIPREPORTED BY
LAW ENFORCEMENT
0405 PM CURWENSVILLE PA 1.00 INCH HAIL
07/18/03 CLEARFIELD REPORTED BY
SPOTTERS
DJOLocal storm report, Jul 18, 4:35 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
435 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM DUBOIS PA WIND DAMAGE
07/18/03 CLEARFIELD MULTIPLE TREES DOWN -
SANDY TOWNSHIPREPORTED BY
LAW ENFORCEMENT
0405 PM CURWENSVILLE PA 1.00 INCH HAIL
07/18/03 CLEARFIELD REPORTED BY
SPOTTERS
DJOLocal storm report, Jul 18, 4:37 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
437 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM PHILLIPSBURG PA .75 INCH HAIL
07/18/03 CENTRE REPORTED BY
SPOTTERS
RHLocal storm report, Jul 18, 4:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
445 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM DUBOIS PA WIND DAMAGE
07/18/03 CLEARFIELD MULTIPLE TREES DOWN -
SANDY TOWNSHIPREPORTED BY
LAW ENFORCEMENT
0405 PM CURWENSVILLE PA 1.00 INCH HAIL
07/18/03 CLEARFIELD REPORTED BY SPOTTERS
DJOSpecial weather statement, Jul 18, 5:01 PM EDT, 32 minutes before
PAZ051-052-182145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 501 PM EDT FRI JUL 18 2003 ...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND NORTHUMBERLAND COUNTIES... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LEWISBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL MOVE ACROSS NORTHERN NORTHUMBERLAND COUNTY AND MOST OF MONTOUR COUNTY BETWEEN 5 AND 6 PM. TOWNS IN THE PATH OF THIS STORM INCLUDE NORTHUMBERLAND...DANVILLE AND RIVERSIDE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SEEK SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. JUNG
Local storm report, Jul 18, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
508 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM STORMSTOWN PA .75 INCH HAIL
07/18/03 CENTRE
RHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:18 AM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Jul 18, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 18, 3:45 PM EDT | Tornado Warning | CTP | Clearfield | 30 min |
| Jul 18, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 57 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 50 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 22 min |
| Jul 18, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 28 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 29 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Jul 18, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Jul 18, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 18 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.